Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 58, NWS Reno, NV

October 19, 20214 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this lake wind advisory at Oct 19, 2021, 12:23 PM PDT for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Oct 19, 2021, 11:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2021, 12:23 PM PDT (19:23 UTC)
In effect from
Oct 19, 2021, 11:00 PM PDT
Expired
Oct 20, 2021, 11:00 AM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS75 KREV 191923
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1223 PM PDT Tue Oct 19 2021

CAZ072-NVZ002-201800-
/O.NEW.KREV.LW.Y.0058.211020T0600Z-211020T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1223 PM PDT Tue Oct 19 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT WEDNESDAY FOR LAKE TAHOE...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Lake Tahoe.

* WHEN...From 11 PM this evening to 11 AM PDT Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Oct 19, 3:47 AM PDT, 8 hours 36 minutes earlier.

Area forecast discussion, Oct 19, 3:47 AM PDT, 8 hours 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
347 AM PDT Tue Oct 19 2021

.SYNOPSIS...

Rain, mountain snow, and gusty winds return late Tuesday into
Wednesday as the active weather pattern continues. More impactful
storms are forecast to move through the region Friday through the
weekend with potential for strong winds, rain, and heavy mountain
snow.

&&

.SHORT TERM...

The next storm system will push a cold front through the region
Tuesday night into early Wednesday. Southerly flow ahead of this
system paired with the cold core of the low across the PacNW will
result in snow levels near and above 5500 ft. Plan on a period of
gusty winds along with rain and high elevation snow showers. The
storm quickly exits the region on Wednesday, but significant
moisture along with westerly flow will maintain light upslope
showers for the western slopes and the Dixie Fire burn area
possibly into midday Thursday.

Winds... South-southwest winds will increase late tonight into
Wednesday morning, especially for areas north of Highway 50. South-
southwest winds will elevate wind gusts into the 30-45 mph range for
the Sierra valleys and across western NV. Sierra ridge gusts may be
80+ mph. Expect some restrictions to travel for high profile
vehicles, choppy lake conditions, and some aviation turbulence in
and out of the region late tonight into early Wednesday.

Sierra Snow... Although this system isn't quite as cold as the one
from Monday, it will likely provide another round of meaningful snow
to the Sierra. Plan on another period of travel impacts in the
Sierra. The snow potential is targeted for areas north of Ebbetts
Pass (CA-4) with only a few showers possible for the Mono County
crest at this time. Simulations favor 2-3 inches over the Sierra
passes with a dusting to an inch or two for elevations down to 5500
feet or so. In the wetter scenarios, 3-6 inches of snow are possible
above 6000 feet. Be prepared for Sierra travel delays Wednesday AM.

Rain/snow potential across western NV... Southerly flow ahead of
this system may limit spillover into western NV. We could see a
short period of rain early Wednesday morning with coupled upper
jet/surface front dynamics, probably just before or during the
morning commute. Precipitation totals will be light and less than
0.10 inch. Any potential for very light snow will be limited to
areas above 5500-6000 feet in the Virginia Highlands and foothills
along/west of US-395.

Thursday is the 'scheduled break' between systems, but onshore
moisture will still be pushing across the Sierra resulting in
lingering chances for rain and high elevation snow showers
particularly for areas west of Highway 395 and north of Highway
50.

-Edan

.LONG TERM...Friday through next Tuesday...

Two potential Atmospheric Rivers (ARs) this coming weekend into
early next week:

Storm 1 - Friday into Saturday:

* Winds look to increase Friday ahead of an incoming shortwave
  trough and associated weak AR. ECMWF-ENS members are showing much
  of the quasi-geostrophic ascent and cold air advection staying
  north into Oregon, while the GEFS is showing colder air and
  synoptic lift entering the Sierra. Snow amounts will differ
  depending on which solution becomes reality. Most of the snowfall
  should be focused along the higher elevations of northeast
  California. If the GEFS solution does come true (which is a lower
  probability), light snow could fall near Donner and Echo Summit
  (~7000 feet) Friday evening.

Storm 2 - Saturday night into early Tuesday:

* Confidence increasing in a significant AR impacting the West
  Coast, allowing for weak rain shadow to occur (strong spillover)
  into far western Nevada. Deterministic and ensemble model
  guidance are showing a strong signal lining up with idealistic
  conceptual models of strong spillover AR events based upon
  climatology. If model solutions do come to fruition, we could
  see some strong winds, heavy high elevation Sierra cement, and
  moderate-heavy rainfall downwind of the Sierra. Some key
  meteorological elements that are lining up include:(1) Existence
  of a strong mid-level AR delivering moisture to leeside basins
  of the Sierra Nevada; (2) Strong instability owing to weak-
  moderate MUCAPE values of 300-500 J/kg and strong cold air
  advection along the west (windward) side of the Sierra Nevada;
  (3) High-momentum flow with a strong 300-500 hPa jet overhead
  and quasi-geostrophic ascent over the northern Sierra Nevada.

* Disclaimer: We are still 5 days out. In the past, we have seen
  great model agreement days out only to change dramatically as the
  event time nears. Therefore, we could see dramatically altering
  storm impacts if the storm track alters its course. This is
  further reinforced by the large spread in dry versus wet scenarios
  in the ensemble guidance. The weather pattern looks to remain
  active into week two with AR possibilities mainly north of 40
  degrees north latitude.

-Johnston

&&

.AVIATION...

Clear skies and low-level moisture has allowed fog to develop at
KTRK early this morning. Fog should thin out and clear between 16-
18z this morning. Otherwise VFR conditions and light winds for
Sierra and western NV terminals this morning.

The next in a series of storms will migrate into the region late
tonight through Wednesday with mountain wave turbulence increasing
by this afternoon. Winds with this system should peak tonight and
early Wednesday AM as the cold front pushes across the Sierra. There
may be a period of enhanced south winds at KRNO around 12z
Wednesday, a known direction to increase LLWS potential. Rain, snow,
MVFR conditions, and mountain obscurations will also push through
the northern Sierra with snow/freezing levels near 5500-6000 ft msl.
Some light rain may cross into western NV Wednesday AM. -Edan

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.